Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 501, NWS Norman, OK

June 2, 2003Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2003, 12:59 AM CDT for Kay County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 12:59 AM CDT (05:59 UTC)
Expired
Jun 2, 2003, 1:45 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 2, 12:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KOUN 020559
SVROKC
OKC071-020645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1259 AM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 145 AM CDT

* AT 1259 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  PONCA CITY...MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...KILDARE...NEWKIRK AND
  PONCA CITY

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3666 9721 3664 9699 3716 9685 3719 9715

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:50 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 3:50 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN JUN 1 2003

ACTIVE NW FLOW PATTERN EXPECTED TO CONTINUE THRU MUCH OF THE WEEK
WITH MAINLY-NOCTURNAL MCS DEVELOPMENT LIKELY TO BE AN ALMOST-NIGHTLY
OCCURRENCE THRU AT LEAST THU AND POSSIBLY INTO FRI. ALONG WITH
ATTENDANT RISK OF HEAVY/EXCESSIVE RAINFALL AND SEVERE T-STORMS WITH
EACH EVENT...POTENTIAL FOR MAINSTEM RIVER FLOODING LIKELY TO
INCREASE BY MID-LATE WEEK AFTER SEVERAL POTENTIAL ROUNDS OF
WIDESPREAD MDT-HVY RAIN.

UPPER TROF MOVING SE THRU CO/WY LOOKS FORMIDABLE ON SATELLITE.
HIGHER-ELEVATION METARS IN CO NOW IN 30S/40S WITH SOME -SN...
ATTESTING TO STRENGTH OF THIS SYSTEM. CONVECTION DEVELOPING OVER
CENTRAL HI PLAINS AHEAD OF THIS TROF NOW IN PROCESS OF ORGANIZING
INTO AN MCS...WHICH WILL ROLL SE ACROSS MOST IF NOT ALL OF THE CWA
OVERNIGHT. THESE STORMS EXPECTED TO MAKE INITIAL CWA APPEARANCE IN
NW OK OK THIS EVENING. OTHER STORMS NOW ACTIVATING NW TX/PANHANDLES
ALSO MAY ROLL INTO SW OK AND TX ZONES BY MID-LATE EVENING. MCS
EVENTUALLY WILL REACH CENTRAL THIRD OK AROUND 06-09Z...INTO SE ZONES
09-12Z. ONLY QUESTION REGARDING HEAVY RAIN POTENTIAL OVERNIGHT IS
WHERE IT WILL FALL. FLOOD OR FLASH FLOOD WATCHES MAY BE NEEDED LATER
THIS EVENING WHEN MESOSCALE FOCUSING AND CONVECTIVE EVOLUTION BECOME
MORE CLEAR.

IMPROVEMENT EXPECTED NW TO SE MON WITH PRECIP ENDING CENTRAL OK MON
MORNING...POSSIBLY LINGERING INTO EARLY AFTERNOON SE ZONES.

ENCORE MCS PERFORMANCE MON NIGHT LESS CERTAIN BASED ON 18Z MESOETA
AND POSSIBLE AFTEREFFECTS OF TONIGHTS EVENT. SURFACE BOUNDARY
LIKELY TO BE DRIVEN FARTHER SOUTH INTO TX BY MON NIGHT...BUT UNDER
PERSISTENT NW FLOW PATTERN STILL WILL HAVE A CHANCE FOR HIGH-TERRAIN
STORMS MON AFTERNOON TO ROLL SE AGAIN...MAINLY INTO W ZONES WHERE
POPS WILL BE HIGHER.

GFS INDICATES SIMILAR SCENARIO SETTING UP FOR MCS TUE NIGHT...AND
AGAIN WED NIGHT...AND AGAIN THU NIGHT BEFORE THE COOLER AND DRIER
AIR FINALLY COMES IN LATE FRI. ANY OR ALL OF THESE NIGHTS COULD WELL
HAVE HEAVY RAINFALL...AS WELL AS A RISK OF SEVERE. POPS RAISED ALL
AREAS TO CHANCE OR GOOD CHANCE...AND BOOSTED WED NIGHT TO LIKELY
GIVEN THE IMPRESSIVE QPF OF THE AVN. WILL BE OPTIMISTIC REGARDING
NEXT WEEKEND AND KEEP SAT-SUN DRY AND MOSTLY CLEAR AS SURFACE HI
SETTLES OVER AREA AND PERSISTENT LONGWAVE PATTERN DEAMPLIFIES.

FCSTID =   24
OKC   63  80  62  80 /  90  30  20  20
HBR   64  84  63  83 /  90  10  40  30
SPS   67  84  65  85 /  80  30  30  30
GAG   59  82  59  81 /  90  10  40  30
PNC   61  77  58  80 /  90  30  20  20
DUA   66  80  65  83 /  80  60  20  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 1, 4:15 PM CDT, 8 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-021200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF NORTHERN...WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

TIMING...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...BUT MORE
WIDESPREAD THUNDERSTORMS WILL OCCUR AFTER 7 PM ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...AND AFTER MIDNIGHT ACROSS CENTRAL
AND SOUTHEAST OKLAHOMA.

IMPACTS...
WINDS TO 70 MPH AND HALF DOLLAR SIZE HAIL WILL BE POSSIBLE...WHICH
COULD CAUSE DAMAGE TO STRUCTURES...AUTOMOBILES...AND TENDER
VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS...POSSIBLY INCLUDING FLOODING...OVERNIGHT.

DISCUSSION...
LOW LEVEL MOISTURE IN INCREASING ACROSS NORTH CENTRAL TEXAS AS A
WARM FRONT MOVES SLOWLY NORTH. SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED SUNDAY AFTERNOON NORTH OF THIS FRONT ACROSS NORTH
TEXAS AND SOUTHERN OKLAHOMA. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL PLAINS TODAY.
THIS COMBINED WITH MOISTURE MOVING INTO THE HIGHER TERRAIN HAVE
PRODCUED THUNDERSTORMS IN THE HIGH PLAINS IN WESTERN NEBRASKA...
EASTERN COLORADO AND THE TEXAS PANHANDLE THIS AFTERNOON.

STRENGTHENING NORTHWEST WINDS IN THE MID LEVELS OF THE
ATMOSPHERE...ALONG WITH AN INCREASING LOW LEVEL JET...WILL ALLOW ONE
OR MORE COMPLEXES OF THUNDERSTORMS TO DEVELOP AND POSSIBLY MOVE INTO
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. THE GREATEST
SEVERE WEATHER RISK WILL BE ASSOCIATED WITH THE LEADING EDGE OF
THESE COMPLEXES...WITH SEVERE STRAIGHT-LINE WINDS MOST LIKELY. AFTER
MIDNIGHT...ONE OR MORE OF THESE THUNDERSTORM COMPLEXES WILL LIKELY
REACH CENTRAL SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE LIKLEY WITH THE THUNDERSTORM COMPLEXES
OVERNIGHT. LOCALIZED FLOODING WILL BE POSSIBLE. FLOOD OR FLASH FLOOD
WATCHES MAY BE ISSUED FOR PARTS OF THE AREA LATER THIS EVENING...IF
THE TIMING AND LOCATION OF POTENTIAL FLOODING RAIN BECOME MORE CLEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ONE OR MORE THUNDERSTORM COMPLEXES MAY PERSIST OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MONDAY MORNING...WITH THIS ACTIVITY
LIKELY ENDING BY MIDDAY. ADDITIONAL CHANCES OF THUNDERSTORMS RETURN
TO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY NIGHT. THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER APPEARS TO BE TUESDAY NIGHT AND
EARLY WEDNESDAY...AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES FROM
THE NORTHWEST. MORE THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT...AND
CHANCES OF THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY
NIGHT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AGAIN WILL BE POSSIBLE WITH MAINLY-NIGHTTIME THUNDERSTORM
COMPLEXES THROUGHOUT MUCH OF THE WEEK. ALONG WITH CONTINUING CHANCES
OF LOCALIZED FLOODING WITH ANY OF THESE COMPLEXES...THE POTENTIAL
FOR MAINSTEM RIVER FLOODING WILL LIKELY INCREASE BY MID TO LATE WEEK
WHERE RIVER BASINS ARE SUBJECTED TO MULTIPLE ROUNDS OF HEAVY OR
WIDESPREAD RAINFALL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Local storm report, Jun 1, 11:54 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    4 WNW BESSIE              OK   78 MPH WIND GUST
06/01/03   WASHITA                        REPORTED BY OKLAHOMA
                                          MESONET
Local storm report, Jun 2, 12:05 AM CDT, 54 minutes before
OKCWRKWEB 0000
TTAA00 KOKC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1205 AM CDT MON JUN 2 2003

TIME       .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    6 SE  TUTTLE              OK   0.75 INCH HAIL
06/01/03   GRADY                          REPORTED BY SPOTTER                                  TRAINED SPOTTER.
Local storm report, Jun 2, 12:14 AM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 AM CDT MON JUN 02 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 PM    BRIDGE CREEK              OK   .75 INCH HAIL
06/02/03   GRADY                          REPORTED BY S.O.
Local storm report, Jun 2, 12:15 AM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED DATE...
1215 AM CDT MON JUN 02 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1149 PM    BRIDGE CREEK              OK   .75 INCH HAIL
06/01/03   GRADY                          REPORTED BY S.O.
Local storm report, Jun 2, 12:21 AM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CDT MON JUN 02 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    1 W CLINTON               OK   .75 INCH HAIL
06/01/03   CUSTER                         REPORTED BY SPOTTER
Local storm report, Jun 2, 12:39 AM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT MON JUN 02 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    NORMAN                    OK   60 MPH WIND GUST
06/02/03   CLEVELAND                      ESTIMATED BY SPOTTER
                                          NW 48TH/ROBINSON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:50 PM CDTSevere Thunderstorm WarningOUNHarmon40 min
Jun 1, 8:29 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson46 min
Jun 1, 9:16 PM CDTSevere Thunderstorm WarningOUNJackson44 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningOUNTillman66 min
Jun 1, 9:49 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa41 min
Jun 1, 10:04 PM CDTSevere Thunderstorm WarningOUNJackson41 min
Jun 1, 10:05 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward40 min
Jun 1, 10:17 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills43 min
Jun 1, 10:30 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa45 min
Jun 1, 10:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady, Stephens47 min
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningOUNCuster45 min
Jun 1, 11:06 PM CDTSevere Thunderstorm WarningOUNWashita39 min
Jun 1, 11:44 PM CDTSevere Thunderstorm WarningOUNCuster31 min
Jun 1, 11:46 PM CDTSevere Thunderstorm WarningOUNGrady, McClain44 min
Jun 2, 12:01 AM CDTSevere Thunderstorm WarningOUNCleveland44 min
Jun 2, 12:06 AM CDTSevere Thunderstorm WarningOUNBlaine39 min
Jun 2, 12:42 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie48 min
Jun 2, 12:43 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble47 min
Jun 2, 1:01 AM CDTSevere Thunderstorm WarningOUNLincoln44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.